Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 76, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 17, 2015, 6:59 PM CDT for Barnes County, Cass County, North Dakota. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2015, 6:59 PM CDT (23:59 UTC)
- Expired
- Jul 17, 2015, 7:37 PM CDT
- In force
- 38 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Barnes County, ND, Cass County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 65 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 7:05 PM CDT | HAIL 1.75 | 9 N Valley City, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 3:43 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 12.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
648
WUUS53 KFGF 172359
SVRFGF
NDC003-017-180100-
/O.NEW.KFGF.SV.W.0076.150717T2359Z-150718T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
659 PM CDT FRI JUL 17 2015
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CASS COUNTY IN SOUTHEASTERN NORTH DAKOTA...
NORTHEASTERN BARNES COUNTY IN SOUTHEASTERN NORTH DAKOTA...
* UNTIL 800 PM CDT
* AT 659 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BALD HILL
DAM...OR NEAR VALLEY CITY...MOVING EAST AT 35 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
VALLEY CITY AROUND 700 PM CDT.
ORISKA AROUND 715 PM CDT.
PAGE AND AYR AROUND 740 PM CDT.
ERIE AROUND 750 PM CDT.
ARTHUR AND HUNTER AROUND 800 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4690 9812 4708 9818 4723 9719 4700 9711
TIME...MOT...LOC 2359Z 256DEG 32KT 4701 9805
HAIL...1.50IN
WIND...60MPH
$$
DTR2 follow-up statements
448
WWUS53 KFGF 180022
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
722 PM CDT FRI JUL 17 2015
NDC003-017-180100-
/O.CON.KFGF.SV.W.0076.000000T0000Z-150718T0100Z/
CASS ND-BARNES ND-
722 PM CDT FRI JUL 17 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN CASS AND NORTHEASTERN BARNES COUNTIES...
AT 722 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ORISKA...OR 12
MILES NORTHEAST OF VALLEY CITY...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THIS SEVERE STORM WILL BE NEAR...
AYR AROUND 745 PM CDT.
ABSARAKA AND ERIE AROUND 755 PM CDT.
AMENIA AROUND 800 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4693 9785 4712 9791 4723 9719 4700 9711
TIME...MOT...LOC 0022Z 266DEG 29KT 4701 9778
HAIL...1.00IN
WIND...60MPH
$$
DTR654
WWUS53 KFGF 180037
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
737 PM CDT FRI JUL 17 2015
NDC003-017-180046-
/O.CAN.KFGF.SV.W.0076.000000T0000Z-150718T0100Z/
CASS ND-BARNES ND-
737 PM CDT FRI JUL 17 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CASS AND
NORTHEASTERN BARNES COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHEASTERN NORTH DAKOTA.
LAT...LON 4693 9785 4712 9791 4723 9719 4700 9711
TIME...MOT...LOC 0035Z 256DEG 32KT 4704 9759
$$
DTRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:58 PM CDT, 1 minute earlier.
Area forecast discussion, Jul 17, 6:58 PM CDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 658 PM CDT FRI JUL 17 2015 .UPDATE... ISSUED AT 658 PM CDT FRI JUL 17 2015 TORNADO THREAT WILL REMAIN SOUTH OF THE FORECAST AREA (WITHIN SOUTH DAKOTA). HOWEVER...STORMS NORTH OF THE STATE BORDER (ENTERING SE ND) WILL BE ENTERING AN AREA OF MLCAPE 2000 J/KG WITH EFFECTIVE SHEAR NEAR 60 KNOTS ENTERING THIS AREA. CAN FORESEE THIS CLUSTER OF STORMS POSING A WIND/HAIL THREAT INTO THE EVENING HOURS ACROSS SE ND AND INTO WC MN. FURTHER TO THE NORTH...SEVERE THREAT WILL REMAIN MARGINAL GIVEN WEAKER INSTABILITY. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT) ISSUED AT 200 PM CDT FRI JUL 17 2015 THE MAIN CHALLENGE WILL BE SEVERE WEATHER THREAT THIS AFTERNOON/EVENING. MODELS ARE IN DECENT AGREEMENT...AND THE HRRR IS DOING WELL WITH THE CONVECTIVE TRENDS INITIALLY. FOR THE REST OF THIS AFTERNOON/EVENING...EXPECT THE BEST POTENTIAL FOR SEVERE STORMS IN THE SOUTHERN 1/3 OF THE FORECAST AREA. THERE WILL BE VERY HIGH INSTABILITY WITH MLCAPES AROUND 3000 J/KG AND INCREASING DEEP LAYERED SHEAR. HODOGRAPHS ALSO HAVE SOME GOOD LOW LEVEL CURVATURE AND SIG TOR PARAMETER WILL BE AROUND 3. THE MAIN SEVERE THREAT SHOULD GO THROUGH AROUND 3Z WITH THE STRONGER STORMS EXITING THE AREA BY 6Z. THERE COULD BE SOME WEAKER STORMS DEVELOPING AS THE MAIN WAVE SWINGS THROUGH LATER TONIGHT...BUT THEY SHOULDN/T BE SEVERE. REFER TO LATEST SPC SWOMCD 1446 FOR FURTHER DETAILS. ON SATURDAY...IT WILL COOLER AND DRIER AND BECOME WINDY BY AFTERNOON. THERE WILL BE ABOUT 30KT TO MIX FROM THE W/NW AND PWATS WILL BE AROUND 0.75. THERE COULD BE A FEW SHOWERS/STORMS IN THE FAR NORTH NEAR THE UPPER LOW...AND WILL MAINTAIN A LOW POP HERE FOR SOME CONVECTION. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 200 PM CDT FRI JUL 17 2015 FOR SUN/MON...IT SHOULD BE DRY WITH TEMPS AROUND NORMAL. THERE IS A BOUNDARY THAT WILL GET CLOSE TO THE NORTH MONDAY AFTERNOON...BUT FOR NOW WILL KEEP IT DRY AND MONITOR LATER TRENDS. FOR TUE THROUGH FRI...OUR BRIEF DRY SPELL ENDS MID WEEK WITH MODELS INDICATING NEXT SHORT WAVE TO RIDE OVER A STRENGTHENING UPPER RIDGE LOCATED OVER THE NRN PLAINS. THIS MEANS SLOWLY INCREASING CHANCES FOR T-STORMS OVER A PART OF THE AREA MON NIGHT INTO TUESDAY WITH BEST CHANCES WEDNESDAY INTO THURSDAY. TEMPS WILL BE CLOSE TO NORMAL. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 658 PM CDT FRI JUL 17 2015 THUNDERSTORMS WILL BE THE MAIN CONCERN THIS PERIOD...AFFECTING MOST TAF SITES THIS EVENING/OVERNIGHT. STRONGEST STORMS MAY AFFECT KFAR. GUSTY WINDS WILL AFFECT THE REGION ON THURSDAY. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...TG SHORT TERM...DK LONG TERM...DK/RIDDLE AVIATION...TG
Hazardous weather outlook, Jul 17, 7:04 AM CDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 704 AM CDT FRI JUL 17 2015 MNZ004>009-013-014-016-017-NDZ006>008-014>016-024-026-054-181215- KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-EAST MARSHALL- NORTH BELTRAMI-PENNINGTON-RED LAKE-NORTH CLEARWATER- SOUTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH COUNTY-EDDY-NELSON-WESTERN WALSH COUNTY- 704 AM CDT FRI JUL 17 2015 ...THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEASTERN NORTH DAKOTA...AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS FROM 2 PM THROUGH 9 PM IN NORTHEASTERN NORTH DAKOTA AND NORTHWESTERN MINNESOTA. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS WITH AN ISOLATED TORNADO POSSIBLE. IN ADDITION...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE NEAR ANY STORM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MNZ001>003-015-022>024-027>032-040-NDZ027>030-038-039-049-052-053- 181215- WEST POLK-NORMAN-CLAY-EAST POLK-MAHNOMEN-SOUTH CLEARWATER-HUBBARD- WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL- WADENA-GRANT-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM- SARGENT-RICHLAND- 704 AM CDT FRI JUL 17 2015 ...THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEASTERN NORTH DAKOTA...AND ADJACENT PORTIONS OF NORTHWEST THROUGH WEST CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS FROM 2 PM THROUGH 9 PM IN SOUTHEASTERN NORTH DAKOTA AND PORTIONS OF NORTHWESTERN THROUGH WESTCENTRAL MINNESOTA. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS WITH AN ISOLATED TORNADO POSSIBLE. IN ADDITION...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE NEAR ANY STORM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. GUST
In the hours before
Special weather statement, Jul 17, 1:06 PM CDT, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
106 PM CDT FRI JUL 17 2015
NDZ028-029-171845-
STEELE ND-GRIGGS ND-
106 PM CDT FRI JUL 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STEELE AND EASTERN
GRIGGS COUNTIES UNTIL 145 PM CDT...
AT 106 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COOPERSTOWN...OR 35 MILES NORTH OF VALLEY CITY...MOVING EAST AT 35
MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
FINLEY AND BLABON AROUND 125 PM CDT.
SHERBROOKE AROUND 130 PM CDT.
GOLDEN LAKE AROUND 140 PM CDT.
LAT...LON 4760 9749 4735 9747 4733 9747 4732 9813
4750 9817
TIME...MOT...LOC 1806Z 261DEG 32KT 4743 9804
DTRLocal storm report, Jul 17, 1:08 PM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
108 PM CDT FRI JUL 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM FUNNEL CLOUD 6 NE CLIMAX 47.67N 96.72W
07/17/2015 POLK MN LAW ENFORCEMENT
&&
PJSLocal storm report, Jul 17, 5:26 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
526 PM CDT FRI JUL 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL 10 NNE VALLEY CITY 47.06N 97.92W
07/17/2015 E1.00 INCH BARNES ND TRAINED SPOTTER
QUARTER SIZE HAIL CURRENTLY FALLING AT THE INTERSECTION
OF 123RD AVENE AND 21ST STREET SE.
&&
GGUSTSpecial weather statement, Jul 17, 5:46 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 546 PM CDT FRI JUL 17 2015 NDZ052-053-172345- RICHLAND ND-SARGENT ND- 546 PM CDT FRI JUL 17 2015 ...SIGNIFICANT WEATHER ADVISORY... AT 545 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GENESEO...OR 26 MILES NORTHEAST OF BRITTON...MOVING EAST AT 25 MPH. DANGEROUS LIGHTNING AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LIDGERWOOD...MANTADOR...GENESEO...CAYUGA AND STILES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTHEASTERN NORTH DAKOTA. LAT...LON 4594 9739 4611 9746 4621 9696 4594 9691 TIME...MOT...LOC 2245Z 255DEG 23KT 4604 9733 DK
Local storm report, Jul 17, 6:41 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
641 PM CDT FRI JUL 17 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 6 N BALD HILL DAM 47.12N 98.08W
07/17/2015 M1.00 INCH BARNES ND OTHER FEDERAL
MINOR CROP DAMAGE AND SEVERAL AUTOMOBILE DENTS.
&&
WBARRETTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 1:06 PM CDT | Special Weather Statement | FGF | Steele | 39 min |
| Jul 17, 4:50 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 55 min |
| Jul 17, 5:37 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Traill | 53 min |
| Jul 17, 5:46 PM CDT | Special Weather Statement | FGF | Richland | 59 min |
| Jul 17, 6:32 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 42 min |
| Jul 17, 6:40 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 27 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.